Wisconsin, 2018

Tornadoes and Damaging Wind in Wisconsin, September 20, 2018

September 20, 2018 · NWS MPX · 3 events in 1 county or zone

During the afternoon of Thursday, September 20th, a warm front lifted northward across far southern Minnesota. By the late afternoon, the warm front lied from just south of the Minnesota River, northeast to around Wabasha along the Mississippi River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the afternoon of Thursday, September 20th, a warm front lifted northward across far southern Minnesota. By the late afternoon, the warm front lied from just south of the Minnesota River, northeast to around Wabasha along the Mississippi River.

Several thunderstorms developed in southwest Minnesota, and northwest Iowa. These storms moved into far southern Minnesota and quickly intensified and raced off to the east-northeast along, and north of the warm front.

A storm survey indicated that a tornado formed just east of the Mississippi River near Red Wing, and tracked into Pierce county. Another tornado damaged the town of Ellsworth. There was also sporadic wind damage around the city of Spring Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 20, 5:56 PM CST, 22 minutes earlier.

Area forecast discussion, Sep 20, 5:56 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT Thu Sep 20 2018

.UPDATE...
Issued at 639 PM CDT Thu Sep 20 2018

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Friday)
Issued at 250 PM CDT Thu Sep 20 2018

Elevated thunderstorms developed along the moisture gradient
across Southwestern and Central MN with heavy rain and wind gusts
near 30- 35 kts. Clearing and an increase in MUCAPE has been
noticed across South Central MN. This clearing trend is expected
to continue through the early afternoon and help destabilized the
boundary layer with near 3000 J/kg of SBCAPE expected by 21Z
(according to the RAP). The surface low will continue to deepen as
it progresses northeastward with its placement over the NE/IA/SD
border at 1930Z.

An Enhanced Risk of Severe Weather remains in place due to the
concern for severe wind, tornado, and hail during the late
afternoon and evening. Thunderstorms are expected to develop
along a cold front with the main mode being linear. However, a few
isolated cells could develop ahead of this line. Bulk shear is
expected to be near 60 kts by 00Z across Southern MN and Western
WI as 850 mb winds increase to 50 kts. LCL values are expected to
be near 1000 m and DCAPE will be near 1300 J/kg, so severe winds
will be possible along the cold front. SFC to 1 km shear will be
near 30-40 kts which is supports the tornado potential.

Storms are expected to exit to the east overnight by 06Z with cold
air advection to follow. Winds will be windy with gusts near 25-30
kts common Friday morning.

.LONG TERM...(Friday night through Thursday)
Issued at 250 PM CDT Thu Sep 20 2018

Surface high pressure will be in place to start the long term
period, which will make for a cool start to Saturday morning. With
light winds and clear skies, expect lows to dip into the mid 30s
from parts of central MN across west central WI. Therefore areas
north of I-94 will have the potential for the first frost of the
season. High pressure prevails through the weekend and brings
quiet and dry weather, with highs in the 60s on Saturday. Temps
moderate a tad on Sunday as the high pressure begins to shift
southeast and southerly flow develops. Expect highs in the mid 60s
to lower 70s.

Monday and Monday night there is decent agreement amongst the
models that a decent shortwave trough will move across the north
central CONUS and push a front across the area. Have included
high chance POPs.

Behind this system temperatures cool down slightly below normal,
with highs in the 60s and lows in the 40s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 639 PM CDT Thu Sep 20 2018

Complicated next 6-12 hours due to ongoing convection pushing thru
eastern/southern MN through western WI followed by low stratus and
wind shifts behind the convection. Have included wind gusts up to
50kt in advance of the convection as reports have been coming in
indicating wind speeds in the 50-60kt range. Ceilings may be a bit
tricky in advance of and with the line of convection then
subsidence in its wake will drop ceilings to IFR for much of the
late evening through the overnight hours. Steady improvement
expected tomorrow as the cold front exits and high pressure
arrives. Breezy/gusty winds will continue as wind directions
eventually go to SW and W behind the front. Ceilings will
gradually break with at least partially clear skies late tomorrow
afternoon into tomorrow evening.

KMSP...Strong winds/heavy precip to start as the line of storms
moves through right around initialization time. Ceilings then to
drop through the MVFR range to IFR overnight through daybreak.
Sub-1700ft ceilings likely for at least the first half of the day
tomorrow before VFR conditions take hold for the afternoon/evening
push.

/OUTLOOK FOR KMSP/
Sat...VFR. Wind SW 5-10 kts.
Sun...VFR. Wind SE 5-10 kts.
Mon...Mainly VFR. Chc MVFR/TSRA late. Winds S 10-20 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...AMK
LONG TERM...LS
AVIATION...JPC
Hazardous weather outlook, Sep 20, 9:21 AM CST, 8 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1021 AM CDT Thu Sep 20 2018

MNZ051>053-058>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-211530-
Sherburne-Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-
Washington-Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-
Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-
Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-
Pierce-Dunn-Pepin-Chippewa-Eau Claire-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Severe thunderstorms are possible this afternoon in south
central and east central Minnesota, as well as in west central
Wisconsin. The primary risk will be strong winds. Large hail and
heavy rain will also be possible, along with a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will likely be needed this afternoon
and early evening.

MNZ041>045-047>050-054>057-064-211530-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Yellow Medicine-
1021 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Today and Tonight

Thunderstorms are possible this afternoon. The threat for severe
weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of thunderstorms on Monday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Sep 20, 6:00 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
700 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     3 NW FARIBAULT          44.33N 93.31W
09/20/2018                   RICE               MN   EMERGENCY MNGR

            SIGNIFICANT DAMAGE AT FARIBAULT AIRPORT.
            PLANES FLIPPED. OTHER DAMAGE REPORTS JUST
            COMING IN TO RICE COUNTY EM.

&&

TDK
Local storm report, Sep 20, 6:05 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
705 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HEAVY RAIN       1 S CAMBRIDGE           45.56N 93.23W
09/20/2018  E4.00 INCH       ISANTI             MN   TRAINED SPOTTER

            SPOTTER CALLED IN TO REPORT STREET FLOODING
            UP TO THE CURB. NO PHOTO PROVIDED.

&&

CTG
Special weather statement, Sep 20, 6:05 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN
705 PM CDT THU SEP 20 2018

WIC005-095-109-210300-
St. Croix-Barron-Polk-
705 PM CDT THU SEP 20 2018

...SMALL STREAM FLOODING EXPECTED...

Thunderstorms with heavy rain will cause minor flooding in the
following counties...

St. Croix...Barron...Polk...

* Until 1000 PM CDT.

* At 705 PM CDT, Doppler radar indicated heavy rain due to
  thunderstorms. This will cause small stream flooding. Overflow of
  water will result in minor flooding of poor drainage locations in
  the area. Up to three inches of rain have already fallen.

* Some locations that will experience flooding include...
  Rice Lake, Hudson, New Richmond, North Hudson, Barron, Amery,
  Somerset, Osceola, Cumberland, St. Croix Falls, Clear Lake and
  Turtle Lake.

Additional rainfall of 1 to 2 inches is expected over the area. This
additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.

&&

LAT...LON 4530 9204 4523 9219 4515 9253 4507 9266
      4494 9275 4499 9278 4503 9276 4506 9280
      4511 9274 4519 9277 4529 9276 4542 9259
      4564 9185 4563 9154 4557 9154
Local storm report, Sep 20, 6:09 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     5 S WASECA              44.02N 93.49W
09/20/2018                   WASECA             MN   STORM CHASER

            STORM CHASER CALLED TO REPORT MULTIPLE 6-12
            INCH TREE BRANCHES DOWN. POWER POLE AND 18
            INCH PINE TREE ALSO SNAPPED. NO PHOTOS
            PROVIDED.

&&

CTG
Local storm report, Sep 20, 6:10 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
710 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     1 SE OWATONNA           44.08N 93.21W
09/20/2018                   STEELE             MN   PUBLIC

            SEVERAL TREES DOWN PER SKYWARN GROUP ON
            SOCIAL MEDIA.

&&

TDK
Local storm report, Sep 20, 6:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 PM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     TSTM WND DMG     ELYSIAN                 44.20N 93.68W
09/20/2018                   LE SUEUR           MN   TRAINED SPOTTER

            ONE HALF OF A TREE SNAPPED. NO DIAMETER OR
            PHOTO PROVIDED.

&&

CTG

The radar

The Minneapolis radar (KMPX), 78 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Pierce

When
September 20, 6:18 PM CST to 6:19 PM CST
Where
Pierce County, 0.55 mi SSW of Diamond Bluff to 0.38 mi SE of Diamond Bluff
Rating
EF0
Path length
0.63 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
44.643, -92.626

This is a continuation of a tornado that tracked from Goodhue County in Minnesota, then across the Mississippi River near Diamond Bluff. This tornado tracked for 0.6 miles in Pierce County before dissipating. EF0 damage was observed from trees and power lines based on a storm survey.

Tornado, Pierce

When
September 20, 6:27 PM CST to 6:29 PM CST
Where
Pierce County, 0.22 mi WNW of Ellsworth to 1.62 mi NE of Ellsworth
Rating
EF0
Path length
1.67 mi
Path width
140 yd
Reported by
NWS Storm Survey
Coordinates
44.732, -92.474

A NWS storm survey concluded that an EF0 tornado tracked from the Village of Ellsworth, northeast for 1.67 miles before dissipating. Damage was confined to large trees blown down or uprooted.

Thunderstorm Wind, Pierce

When
September 20, 6:41 PM CST to 6:43 PM CST
Where
Pierce County, 2.21 mi SW of Spring Valley to 1.03 mi SSE of Spring Valley
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.825, -92.278

A NWS storm survey concluded that sporadic downburst winds caused damage to several dozen large trees, from southwest of Spring Valley, then northeast through the southern part of the city, south of Highway 29. Damage also occurred to the Spring Valley Middle/High School on the south side of town.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779452, 779457, 783225.